New Mexico, 2011Wildfire in New Mexico, May 7 to 10, 2011
May 7 to 10, 2011 · NWS ABQ · 1 event in 1 county or zone
Very strong winds fueled the Milagro Fire, especially on the 8th and 9th. Very dry antecedent conditions allowed this fire to quickly spread through western Guadalupe County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds fueled the Milagro Fire, especially on the 8th and 9th. Very dry antecedent conditions allowed this fire to quickly spread through western Guadalupe County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 7, 2:02 AM MST, 10 hours 58 minutes earlier.
Area forecast discussion, May 7, 2:02 AM MST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 AM MDT SAT MAY 7 2011
.DISCUSSION...
A RELATIVELY WEAK WESTERLY FLOW ALOFT WITH A VERY DRY AIR SURFACE
AIR MASS IN PLACE OVER THE FORECAST AREA...SIGNIFIED BY DEWPOINTS
IN THE SINGLE DIGITS AND LOWER TEENS AT MOST LOCALES EXCEPT FOR THE
EXTREME SOUTHEAST SECTION OF THE STATE. AFTERNOON RELATIVE
HUMIDITIES IN THE SINGLE DIGITS. LIGHT TO BREEZY WESTERLY SURFACE
WINDS TODAY WITH THE STRONGEST GUSTS TO AROUND 20 TO 25 MPH THIS
AFTERNOON ACROSS THE EASTERN SLOPES AND NEARBY PLAINS OF THE CENTRAL
MOUNTAINS. AFTERNOON MAXIMUM TEMPERATURES WILL BE 10 TO 15 DEGREES
ABOVE CLIMATE NORMALS.
WINDS WILL INCREASE OVER THE ENTIRE AREA ON SUNDAY WITH FIRE WEATHER
CONCERNS FOR MANY LOCATIONS. CONDITIONS WILL CONTINUE WARM AND DRY.
SURFACE WINDS WILL INCREASE SIGNIFICANTLY ON MONDAY GENERATING
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS AND THE LIKELIHOOD OF
WIND ADVISORIES. AN UPPER LEVEL LOW MOVING OVER THE GREAT BASIN WILL
BE RESPONSIBLE FOR THE WIND MACHINE CRANKING UP AGAIN. IT WILL
REMAIN DRY OVER MOST AREAS EXCEPT FOR AN ISOLATED SHOWER OVER THE
CHUSKAS OR SAN JUANS. TEMPERATURES WILL COOL SOME AT MOST LOCATIONS
ON MONDAY.
THE UPPER LOW WILL STRETCH...ELONGATE AND BEGINS TO FILL AS THE MAIN
ENERGY SEPARATES AND MOVES INTO THE NORTHERN PLAINS...WHILE THE
WEAKER TROUGH AXIS MOVES TOWARD NEW MEXICO ON TUESDAY AND CROSSES
THE STATE ON WEDNESDAY. COOLER TEMPERATURES WILL ARRIVE IN THE
WESTERN HALF ON MONDAY AFTERNOON AND SPREAD EAST THROUGH WEDNESDAY
AFTERNOON. AN INCREASE IN PRECIPITATION CHANCES TUESDAY THROUGH
WEDNESDAY OVER THE NORTHERN TIER COUNTIES. IT WILL REMAIN WINDY
ACROSS THE EAST AND SOUTH TUESDAY AND WEDNESDAY WITH MORE CRITICAL
FIRE WEATHER CONCERNS.
AN UPPER RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION BEGINNING ON
THURSDAY AND PERSIST INTO THE WEEKEND BRINGING CONTINUED DRY AND
WARMER TEMPERATURES. GFS MODEL CONTINUES TO INDICATE AN INFLUX OF
MOISTURE FROM THE EAST AND SOUTH TO EASTERN PORTIONS OF THE STATE
EARLY SATURDAY AND SUNDAY GENERATING A SLIGHT CHANCE FOR SHOWERS AND
ISOLATED THUNDERSTORMS. THE ECMWF MODEL BRINGS A MOISTURE INFLUX
INTO WEST TEXAS AND THE TEXAS PANHANDLE...BUT NOT AS FAR WEST AS THE
EASTERN PLAINS OF NEW MEXICO.
BENNETT
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL OVER THE NEXT 24 HOURS AS A
DRY AND FAIRLY TRANQUIL PATTERN RESIDES OVER NEW MEXICO. ONLY SOME
MODERATE WEST AND SOUTHWEST BREEZES ARE EXPECTED IN THE AFTERNOON
AND EARLY EVENING WITH MOSTLY CLEAR SKIES PREVAILING.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.
&&
.FIRE WEATHER...
TODAY WILL BE THE LAST DAY OF SOMEWHAT TRANQUIL WEATHER BEFORE A
PERIOD OF WINDY CONDITIONS RETURNS TO NEW MEXICO.
THE BASIC UPPER LEVEL PATTERN WILL REMAIN QUASI-ZONAL TODAY WITH AN
UPPER LEVEL LOW MOVING INTO THE PACIFIC NORTHWEST STATES...THE
FEATURE THAT WILL EVENTUALLY BRING THE WINDS TO MUCH OF THE
SOUTHWEST. WARM AND ABOVE NORMAL TEMPERATURES TODAY WILL CREATE
ANOTHER EFFICIENTLY MIXED ATMOSPHERE. YESTERDAY/S MIXING HEIGHTS
SOARED TO 20 KFT MSL...AND THIS SCENARIO SHOULD REPEAT ITSELF WITH
EASE TODAY. FORTUNATELY WINDS THROUGH THIS THICK BOUNDARY LAYER WILL
REMAIN ON THE LIGHTER SIDE...AND ANY AFTERNOON BREEZES SHOULD BE
FAIRLY TAME WITH ONLY OCCASIONAL GUSTS EXCEEDING 20-25 MPH. DRY
CONDITIONS WILL ALSO PERSIST THROUGH THE MIXED LAYER...AND THE STEEP
TEMPERATURE LAPSE RATES WILL GIVE ALL AREAS A HAINES INDEX OF 6 WITH
SEVERAL AREAS SHOWING SUPER HAINES QUALITY. GOING INTO
TONIGHT...ABOVE NORMAL TEMPERATURES WILL NOT GIVE MUCH AID TO RH
RECOVERY...WITH MOST AREAS ALONG AND SOUTH OF I-40 SEEING POOR
RECOVERIES UP TO ONLY 15-20 PERCENT.
BY SUNDAY THE UPPER LOW WILL BE MOVING INLAND TO WASHINGTON/OREGON
WITH SOUTHWESTERLIES ALOFT PICKING UP OVER NEW MEXICO. A BETTER
DEFINED SURFACE LOW WILL DEVELOP TO THE LEE OF THE MOUNTAINS...AND
WITH ABOVE NORMAL TEMPERATURES AND THE GOOD MIXING THESE STRONGER
WINDS SHOULD TRANSLATE TO THE SURFACE. CONFIDENCE IS NOT TERRIBLY
STRONG THAT WINDS WILL MEET CRITERIA IN THE WESTERN HIGHLANDS...BUT
THEY WILL BE CLOSE. WINDS WILL ALSO CREEP ABOVE CRITICAL THRESHOLDS
EAST OF THE CENTRAL MOUNTAIN CHAIN. AT THIS TIME WILL KEEP WATCH
GOING. CENTRAL VALLEYS AND MORE SHELTERED AREAS WILL NOT HAVE AS
STRONG OF WINDS.
THE SETUP BECOMES MORE FAVORABLE FOR WIDESPREAD CRITICAL TO EXTREME
CONDITIONS ON MONDAY AS THE UPPER LOW CHURNS ITS WAY DEEPER INTO THE
WESTERN STATES...FURTHER INTENSIFYING THE SOUTHWESTERLIES ALOFT AND
DEEPENING THE LEE-SIDE SURFACE LOW. SUSTAINED 20FT WINDS OF 20 TO 30
MPH LOOK TO SPREAD OVER A LARGE FOOTPRINT OF THE STATE WITH SEVERAL
SITES LIKELY SEEING GUSTS APPROACHING 50 MPH...AND CERTAINLY THE DRY
ANTECEDENT CONDITIONS WILL BE THERE WITH CONTINUED HIGH HAINES
INDICES. WATCH WILL CONTINUE FOR ALL AREAS FOR MONDAY.
UPPER LOW IS THEN FORECASTED TO OPEN UP INTO AN OPEN TROUGH...PEGGED
TO HIT WESTERN NEW MEXICO BY TUESDAY AFTERNOON. THIS WILL FORCE THE
STRONGEST WINDS INTO THE SOUTHEASTERN HALF OF THE STATE WHERE WARMER
TEMPERATURES WILL PERSIST AND CRITICAL CONCERNS WILL BE STRONGEST.
ANY PRECIPITATION THAT DOES DEVELOP WITH THE UPPER SYSTEM WOULD BE
MINIMAL AND CONFINED TO NORTH CENTRAL AND NORTHWESTERN HIGH TERRAIN
THROUGH TUESDAY. SLIGHTLY COOLER TEMPERATURES WOULD WORK INTO THE
STATE FROM WEST TO EAST LATE TUESDAY AND INTO WEDNESDAY AS TROUGH
AND ASSOCIATED FRONT PASSES THROUGH. A RIDGE THEN LOOKS TO BUILD
INTO THE STATE WITH AN UPPER LEVEL BLOCKING PATTERN EXPECTED TO SLOW
DOWN THE PROGRESSION OF STORMS THROUGH THE REMAINDER OF NEXT WEEK.
THIS SCENARIO COULD OPEN UP THE DOOR TO SOME MOISTURE INTRUSIONS IN
THE EAST FROM BACK DOOR FRONTS AND A RETREAT OF THE DRYLINE.
52
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 84 42 79 45 / 0 0 0 0
DULCE........................... 76 31 73 33 / 0 0 0 0
CUBA............................ 79 34 77 35 / 0 0 0 0
GALLUP.......................... 79 38 78 41 / 0 0 0 0
EL MORRO........................ 75 35 76 37 / 0 0 0 0
GRANTS.......................... 81 39 81 40 / 0 0 0 0
QUEMADO......................... 80 37 78 37 / 0 0 0 0
GLENWOOD........................ 85 45 85 45 / 0 0 0 0
CHAMA........................... 71 31 69 31 / 0 0 0 0
LOS ALAMOS...................... 78 47 76 42 / 0 0 0 0
PECOS........................... 77 41 72 39 / 0 0 0 0
CERRO/QUESTA.................... 73 36 71 35 / 0 0 0 0
RED RIVER....................... 65 39 62 37 / 0 0 0 0
ANGEL FIRE...................... 69 36 67 36 / 0 0 0 0
TAOS............................ 78 36 76 36 / 0 0 0 0
MORA............................ 74 41 72 40 / 0 0 0 0
ESPANOLA........................ 87 40 82 39 / 0 0 0 0
SANTA FE........................ 81 43 77 40 / 0 0 0 0
SANTA FE AIRPORT................ 83 44 79 42 / 0 0 0 0
ALBUQUERQUE FOOTHILLS........... 85 51 82 47 / 0 0 0 0
ALBUQUERQUE HEIGHTS............. 87 53 84 51 / 0 0 0 0
ALBUQUERQUE VALLEY.............. 89 51 86 46 / 0 0 0 0
ALBUQUERQUE WEST MESA........... 89 50 84 46 / 0 0 0 0
LOS LUNAS....................... 91 48 88 46 / 0 0 0 0
RIO RANCHO...................... 89 49 86 44 / 0 0 0 0
SOCORRO......................... 92 54 90 52 / 0 0 0 0
SANDIA PARK/CEDAR CREST......... 83 46 78 45 / 0 0 0 0
TIJERAS......................... 85 49 81 47 / 0 0 0 0
MORIARTY/ESTANCIA............... 83 39 79 42 / 0 0 0 0
CLINES CORNERS.................. 80 46 76 44 / 0 0 0 0
GRAN QUIVIRA.................... 83 49 81 47 / 0 0 0 0
CARRIZOZO....................... 85 54 83 52 / 0 0 0 0
RUIDOSO......................... 79 52 77 48 / 0 0 0 0
CAPULIN......................... 82 47 82 45 / 0 0 0 0
RATON........................... 86 43 82 40 / 0 0 0 0
SPRINGER........................ 86 47 84 44 / 0 0 0 0
LAS VEGAS....................... 82 44 78 43 / 0 0 0 0
CLAYTON......................... 89 48 91 49 / 0 0 0 0
ROY............................. 86 53 84 50 / 0 0 0 0
CONCHAS......................... 93 54 92 51 / 0 0 0 0
SANTA ROSA...................... 92 54 90 51 / 0 0 0 0
TUCUMCARI....................... 95 51 95 51 / 0 0 0 0
CLOVIS.......................... 93 52 94 51 / 0 0 0 0
PORTALES........................ 94 50 95 50 / 0 0 0 0
FORT SUMNER..................... 95 53 94 53 / 0 0 0 0
ROSWELL......................... 98 52 98 55 / 0 0 0 0
PICACHO......................... 90 54 87 54 / 0 0 0 0
ELK............................. 85 52 81 52 / 0 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES...NMZ101-103>105-107>109.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ101>109.
&&
01/52
Hazardous weather outlook, May 7, 4:44 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT SAT MAY 7 2011
NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MDT SAT MAY 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DRY CONDITIONS AND VERY LOW RELATIVE HUMIDITY IS EXPECTED OVER
MUCH OF THE STATE ON SUNDAY. ALSO...WINDS ARE EXPECTED TO INCREASE
OVER PORTIONS OF FAR WESTERN AND EASTERN NEW MEXICO WHERE A FEW
HOURS OF CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE.
WINDS WILL BE EVEN STRONGER ON MONDAY WITH SOME LOCALES OBSERVING
GUSTS AS HIGH AS 50 MPH...AND CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TO SPREAD OVER REMAINING AREAS.
STRONG WINDS ARE EXPECTED TO SHIFT INTO THE SOUTHEASTERN HALF OF
NEW MEXICO ON TUESDAY WHERE ONCE AGAIN CRITICAL FIRE WEATHER
CONDITIONS WILL REDEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
52
Wildfire, Guadalupe County
- When
- May 7, 1:00 PM MST to May 10, 9:20 AM MST
- Where
- Guadalupe County forecast zone
- Property damage
- $5,000
- Reported by
- Other Federal Agency
This human caused fire burned 6159 acres just north of Interstate 40, north of Milagro. This so-called Milagro Fire destroyed one outbuilding and damaged another.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Massachusetts, May 7, 2011$250,000 · 0.88 in hail · 5 events
- Tornado and Hail in Illinois, May 7, 2011$250,000 · EF0 · 5 events
- Flash Flooding and Hail in Indiana, May 7 to 8, 2011$17,000 · 1.5 in hail · 10 events
- Tornado and Hail in Illinois, May 7, 2011EF0 · 9 events
- High Surf in Hawaii, May 7 to 9, 20118 events
- Hail in Missouri, May 7, 20111 in hail · 5 events
- Hail in Kansas, May 7, 20111 in hail · 4 events
- Hail in New Hampshire, May 7, 20110.75 in hail · 4 events
- Hail in Arkansas, May 7, 2011$5,000 · 1.25 in hail · 2 events
- Hail in Indiana, May 7, 20111 in hail · 2 events
- Hail in Arkansas, May 7, 20111 in hail · 1 event
- Wildfire in Arkansas, May 7, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304646.